Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 118, NWS Mobile, AL

May 10, 2006Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 10, 2006, 3:24 PM CDT for Choctaw County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2006, 3:24 PM CDT (20:24 UTC)
Expired
May 10, 2006, 3:43 PM CDT
In force
19 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Choctaw County, AL

The radar

The Birmingham radar (KBMX), 157 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 102024
SVRMOB
ALC023-102100-
/O.NEW.KMOB.SV.W.0118.060510T2024Z-060510T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
324 PM CDT WED MAY 10 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 400 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EDNA...OR ABOUT 15 MILES WEST OF LINDEN...AND MOVING EAST AT 25
  MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3232 8810 3220 8810 3220 8802 3231 8800

$$
1 follow-up statement
000 
WWUS54 KMOB 102047
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
342 PM CDT WED MAY 10 2006

ALC131-102052-
/O.CAN.KMOB.TO.W.0028.000000T0000Z-060510T2100Z/
WILCOX AL-
342 PM CDT WED MAY 10 2006

...THE TORNADO WARNING FOR WILCOX COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE TORNADIC 
CIRCULATION HAD MOVED EAST OF RURAL NORTHEASTERN WILCOX COUNTY.  THE 
POTENTIAL TORNADIC CIRCULATION ENTERED THE EXTREME NORTHWEST PORTION 
OF WILCOX COUNTY...THEN MOVED VERY NEAR GASTONBURG AND REHOBOTH AND 
THEN FURTHER SOUTHEAST BEFORE EXITING THE COUNTY NORTHEAST OF 
MILLERS FERRY.  ANOTHER STORM ENTERING THE COUNTY FROM THE WEST MAY 
PROMPT THE ISSUANCE OF ADDITIONAL SEVERE THUNDERSTORM OR TORNADO 
WARNINGS THROUGH 5 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST MISSISSIPPI. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 900 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN ALABAMA AND
NORTHWEST FLORIDA.

LAT...LON 3237 8781 3222 8794 3206 8777 3193 8752
      3186 8694 3197 8693 3198 8685 3206 8686
      3206 8714 3228 8744

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:15 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 10, 2:15 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
215 PM CDT WED MAY 10 2006

...SEVERE THUNDERSTORM EVENT CONTINUING TO UNFOLD...

.UPDATE...NEW ZONES HAVE BEEN TRANSMITTED TO ADD NEW TORNADO WATCH
#335 IN EFFECT UNTIL 9 PM THIS EVENING. SEVERE THUNDERSTORMS
CONTINUE TO DEVELOP JUST TO THE NORTH OF CHOCTAW AND WILCOX
COUNTIES. THESE THUNDERSTORMS CONTINUE TO MOVE EAST SOUTHEAST AND
WILL POSSIBLY AFFECT NORTHERN AREAS LATER THIS AFTERNOON. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE CAP CONTINUES TO WEAKEN.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

13/CULLEN
Hazardous weather outlook, May 10, 12:00 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1200 PM CDT WED MAY 10 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-111100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1200 PM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED TODAY WITH THE
BEST CHANCE OF STRONG TO SEVERE THUNDERSTORMS OCCURRING OVER INLAND
AREAS OF SOUTHEAST MISSISSIPPI EARLY THIS AFTERNOON AND SPREADING
EAST ACROSS THE ENTIRE AREA DURING THE AFTERNOON AND EVENING HOURS.
FURTHER DEVELOPMENT WILL SHIFT SOUTHWARD TOWARDS THE COAST BY LATE
AFTERNOON CONTINUING THROUGH THE EARLY EVENING HOURS. ALSO...A
SQUALL LINE WITH DAMAGING WINDS IS EXPECTED TO DEVELOP AHEAD OF AN
APPROACHING COLD FRONT AND WILL MOVE ACROSS THE AREA LATE THIS
EVENING AND OVERNIGHT. THE STORM PREDICTION CENTER HAS PLACED THE
ENTIRE AREA NORTH OF THE COAST IN A MODERATE RISK FOR SEVERE
THUNDERSTORM DEVELOPMENT...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR COASTAL AREAS. DAMAGING WINDS IN EXCESS OF 70
MPH... EXTREMELY LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED
WITH THE SEVERE THUNDERSTORMS TODAY AND TONIGHT. STAY TUNED FOR
FURTHER UPDATES THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AT THIS TIME NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 10, 9:55 AM CDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
955 AM CDT WED MAY 10 2006

ALZ054-057-058-101615-
BUTLER-CRENSHAW-WILCOX-
955 AM CDT WED MAY 10 2006

...A STRONG THUNDERSTORM IS LOCATED OVER EASTERN WILCOX AND WILL
MOVE EASTWARD ACROSS BUTLER AND CRENSHAW...

AT 954 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR ESTELLE...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DARLINGTON...CALEDONIA...ALLENTON...MCBRYDES...SNOW HILL...PINE APPLE
AND FURMAN THROUGH 1115 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHWESTERN ALABAMA.
Special weather statement, May 10, 2:30 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT WED MAY 10 2006

ALZ051-102015-
CHOCTAW-
230 PM CDT WED MAY 10 2006

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER EXTREME NORTHERN
CHOCTAW COUNTY...

AT 230 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF A STRONG OUTFLOW BOUNDARY FROM 7 MILES EAST OF EDNA
TO 5 MILES SOUTHWEST OF YANTLEY...AND MOVING SOUTHEAST AT 30 MPH.
THESE WINDS ARE ASSOCIATED WITH A VERY POWERFUL THUNDERSTORM JUST
NORTH OF CHOCTAW COUNTY. THE OUTFLOW BOUNDARY WILL MOVE TO THE
SOUTHEAST THROUGH 315 PM.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
PUSHMATAHA...JACHIN...ROBJOHN...NAHEOLA...RIDERWOOD...PENNINGTON AND
LAVACA THROUGH 300 PM CDT.

THE PRIMARY THREAT WILL BE WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. THE STORM IS CURRENTLY MOVING TO THE EAST...SO THE HAIL AND
HEAVY RAIN SHOULD STAY TO THE NORTH OF THE COUNTY. THE STORM MOTION
WILL BE MONITORED FOR A POSSIBLE SOUTHWARD PROGRESSION. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THESE WINDS HAVE SUBSIDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST MISSISSIPPI. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 900 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN ALABAMA AND
NORTHWEST FLORIDA.
Special weather statement, May 10, 3:14 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
314 PM CDT WED MAY 10 2006

ALZ051-102045-
CHOCTAW-
314 PM CDT WED MAY 10 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER EXTREME NORTHEAST
CHOCTAW COUNTY...

AT 312 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES NORTH OF JACHIN...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...EDNA...INDIAN
SPRINGS...NAHEOLA OAKCHIA THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST MISSISSIPPI. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 900 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN ALABAMA AND
NORTHWEST FLORIDA.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:26 PM CDTTornado WarningMOBConecuh, Monroe34 min
May 9, 7:55 PM CDTSevere Thunderstorm WarningMOBMonroe17 min
May 9, 7:58 PM CDTTornado WarningMOBConecuh, Escambia47 min
May 9, 8:13 PM CDTTornado WarningMOBClarke47 min
May 9, 8:40 PM CDTTornado WarningMOBEscambia50 min
May 9, 8:59 PM CDTSevere Thunderstorm WarningMOBWashington40 min
May 9, 9:02 PM CDTSevere Thunderstorm WarningMOBMonroe28 min
May 9, 10:21 PM CDTSevere Thunderstorm WarningMOBCovington39 min
May 10, 2:57 PM CDTTornado WarningMOBWilcox50 min
May 10, 3:13 PM CDTFlash Flood WarningMOBWilcox2 hr
May 10, 3:48 PM CDTSevere Thunderstorm WarningMOBChoctaw42 min
May 10, 4:15 PM CDTFlash Flood WarningMOBChoctaw60 min
May 10, 4:24 PM CDTSevere Thunderstorm WarningMOBWilcox21 min
May 10, 5:09 PM CDTSevere Thunderstorm WarningMOBWilcox66 min
May 10, 5:35 PM CDTFlash Flood WarningMOBChoctaw, Wilcox3 hr
May 10, 5:49 PM CDTSevere Thunderstorm WarningMOBClarke26 min
May 10, 5:52 PM CDTSevere Thunderstorm WarningMOBChoctaw38 min
May 10, 5:59 PM CDTTornado WarningMOBClarke, Wilcox31 min
May 10, 6:16 PM CDTSevere Thunderstorm WarningMOBButler, Wilcox44 min
May 10, 6:28 PM CDTTornado WarningMOBMonroe47 min
May 10, 6:28 PM CDTTornado WarningMOBClarke, Monroe47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.